Texas, 2009Hail and Damaging Winds in Texas, July 19, 2009
July 19, 2009 · NWS FWD · 14 events in 7 counties and zones
Thunderstorms developed in the afternoon hours along and south of a frontal boundary near the Red River. Weak disturbances in northwest flow aloft likely aided in lift for storm development.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $629,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed in the afternoon hours along and south of a frontal boundary near the Red River. Weak disturbances in northwest flow aloft likely aided in lift for storm development. The strongest storms produced hail up to the size of golfballs.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jul 19, 11:56 AM CST, 1 hour 17 minutes earlier.
Area forecast discussion, Jul 19, 11:56 AM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1256 PM CDT SUN JUL 19 2009
.UPDATE...
SW HALF OF CWA GENERALLY CAPPED PER SPC MESO PAGE FROM DRYING HILL COUNTRY
COMPLEX. MLCAPE OFF SPC PAGE SHOWING NE HALF OF CWA UNCAPPED WITH MLCAPE
VALUES 2000 J/KG PLUS. OLD...SHALLOW STATIONARY FRONT NOW NEAR RED RIVER
VALLEY...EASING NWD. SOME HEALTHY CU FIELDS NOW FORMING ALONG A LINE
FROM NOCONA/GAINESVILLE...SE THROUGH DENTON/MCKINNEY AND INTO AREAS
FROM CANTON...SOUTH THROUGH PALESTINE AND FAIRFIELD.
QUESTION NOW IS WILL DAYTIME HEATING/HAVE RAISED HIGHS INTO THE MID
90S MANY LOCATIONS/ ASSIST IN ANY WIDELY SCT STORM DEVELOPMENT. MOISTURE
HARD TO DISCERN...BECAUSE 12Z FWD SOUNDING SHOWS THIN MOISTURE PATCHES
AROUND 650MB/14 KFT AND AROUND 800MB/7 KFT OR SO...SO WILL STAY SLIGHT
CHANCE MOST AREAS WITH DRY AIR ENTRAINMENT PROBABLY LIMITING OVER POTENTIAL
FOR MORE SCATTERED COVERAGE OF STORMS THIS AFTERNOON.
OTHERWISE...JUST SLIGHTLY RAISED HIGH TEMPS AND ADJUSTED POSITION OF
FRONT. WILL UPDATE HAZARDOUS WX OUTLOOK FOR NEW THOUGHTS AS WELL.
05/
&&
.AVIATION...
MORNING COMPLEX HAS LEFT MOST OF NORTH TEXAS IN AREA OF SUBSIDENCE
THIS MORNING. THIS HAS LEFT LITTLE IN THE WAY OF CU DEVELOPMENT SO
FAR...BUT DO EXPECT SOME IN THE NEXT COUPLE OF HOURS AS
TEMPERATURES WARM. WITH NO FORCING THIS AFTERNOON...DO NOT EXPECT
MUCH IN THE WAY OF AFTERNOON PRECIP NEAR THE METROPLEX. HOWEVER...WITH
DEWPOINTS 14 DEGREES HIGHER THAN YESTERDAY AN ISOLATED STORM IS POSSIBLE.
CHANCES FOR CONVECTION APPEAR TO BE BETTER FARTHER SOUTH SO WILL
INCLUDE A VCTS FOR KACT THIS AFTERNOON. DID INCLUDE A VCTS FOR THE
24-36 HOUR OUTLOOK PERIOD FOR DFW TOMORROW AS THUNDERSTORMS
CHANCES APPEAR GREATER AS A STRONG DISTURBANCE MOVES THROUGH THE
REGION.
85/NH
&&
.PREV UPDATE...
.UPDATE...
FRONT HARD TO DISCERN...BUT LOOKING AT OBS AND MSAS/NWS SEA-LEVEL
PRESSURE...IT APPEARS TO NOW HAVE MOVE BACK UP ALONG AND JUST SW OF
I-20 CORRIDOR...AS EVIDENCED BY ISOLATED STORM NEAR STEPHENVILLE
WHICH LIKELY AN AREA OF ENHANCED SURFACE CONVERGENCE. PER LATEST
SATELLITE AND RADAR TRENDS...HAVE ADJUSTED POPS THIS MORNING TO BE
RELEGATED MAINLY TO THE SWRN COUNTIES...THEN MAINLY LOW POPS SOUTH
OF THE I-20 CORRIDOR THIS AFTERNOON IN MORE MOISTURE RICH AIRMASS.
HOWEVER...SUBSIDENCE FROM MORNING SYSTEM...AS HAS BEEN THE CASE THE
PAST SEVERAL DAYS...MAY MITIGATE ANYTHING MORE THAN AN ISOLATED
SHOWER OR STORM DOWN THAT WAY. STATIONARY FRONT WILL LIKELY EITHER
MIX OUT OR MOVE NORTH OF THE RED RIVER BY THIS EVENING AS PRESSURE
FALLS OCCUR OFF THE LEE OF THE CO/WY ROCKIES.
OTHERWISE...JUST TWEAKED TEMPS DOWN A BIT SOUTH OF I-20 CORRIDOR
/LOW 90S PER EXPECTED MID/HIGH CLOUD CANOPY AND WARMER ACROSS THE
NORTH/MID 90S. UPDATE TO BE SENT SHORTLY.
05/
&&
.PREV DISCUSSION... /ISSUED 355 AM CDT SUN JUL 19 2009/
NORTHWESTERLY FLOW ALOFT WILL PREVAIL ACROSS NORTH TEXAS FOR MOST
OF THE NEXT WEEK. A SERIES OF UPPER LEVEL DISTURBANCES EMBEDDED
IN THE NORTHWEST FLOW WILL RESULT IN AT LEAST A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS THROUGH MIDWEEK. WILL KEEP THE BEST
CHANCES FOR TODAY ACROSS THE WESTERN-MOST ZONES. A MORE SIGNIFICANT
SHORTWAVE MONDAY NIGHT INTO TUESDAY...WILL BRING A BETTER CHANCE
OF SHOWERS AND THUNDERSTORMS TO THE NORTHEASTERN ZONES. HAVE JUST
PLACED 10 PERCENT POPS IN FOR THURSDAY AND FRIDAY AS THE BEST
CHANCES OF RAIN WILL BE TO THE NORTH AND EAST. THE GFS BRINGS A
FRONT DOWN TO THE RED RIVER SATURDAY MORNING WHILE THE ECMWF IS
ABOUT 24 HOURS SLOWER. THIS MAY BRING SOME CHANCES OF RAIN BACK
INTO THE FORECAST BY LATE SATURDAY/EARLY SUNDAY. EXPECT NEAR TO
SLIGHTLY BELOW SEASONAL NORMAL TEMPERATURES FOR MOST OF THE
COMING WEEK.
58
&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 96 75 96 76 96 / 20 20 30 20 20
WACO, TX 97 75 96 76 96 / 20 10 30 20 20
PARIS, TX 92 69 93 71 89 / 20 20 30 30 50
DENTON, TX 96 73 96 75 93 / 20 20 30 20 20
MCKINNEY, TX 96 71 95 74 93 / 20 20 30 20 30
DALLAS, TX 96 76 96 77 94 / 20 20 30 20 30
TERRELL, TX 92 71 95 73 93 / 30 20 30 20 30
CORSICANA, TX 94 71 95 73 93 / 30 20 30 20 20
TEMPLE, TX 98 73 96 72 95 / 30 10 30 20 20
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
85/05
Hazardous weather outlook, Jul 19, 12:53 PM CST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
153 PM CDT SUN JUL 19 2009
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-201200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
153 PM CDT SUN JUL 19 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED SEVERE THUNDERSTORMS WITH DAMAGING MICROBURST WINDS TO 60 MPH...
LOCALLY HEAVY RAINFALL IN EXCESS OF ONE INCH...AND POSSIBLY SMALL HAIL
ARE POSSIBLE THROUGH EARLY EVENING.
WIDELY SCATTERED STORMS ARE EXPECTED ACROSS ALL OF NORTH TEXAS TODAY...WITH
BEST CHANCES OVER EAST OF INTERSTATE 35 THIS AFTERNOON. OVERNIGHT...LOW
CHANCES WILL PERSIST WEST OF INTERSTATE 35 CORRIDOR.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTH TEXAS THROUGH
WEDNESDAY. AN ISOLATED SEVERE STORM WILL BE POSSIBLE...ESPECIALLY
ON TUESDAY.
.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED...MAINLY ACROSS THE
EASTERN HALF OF NORTH TEXAS THROUGH EARLY EVENING.
05/
In the hours before
Special weather statement, Jul 19, 12:38 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
138 PM CDT SUN JUL 19 2009
TXZ103-191915-
DENTON TX-
138 PM CDT SUN JUL 19 2009
...SIGNIFICANT WEATHER ADVISORY FOR...
DENTON COUNTY
AT 138 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF DENTON...MOVING SOUTHEAST AT
5 MPH.
PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.
LAT...LON 3342 9684 3312 9683 3310 9737 3337 9739
3343 9738 3344 9734
TIME...MOT...LOC 1838Z 322DEG 3KT 3327 9709
85/NHSpecial weather statement, Jul 19, 12:45 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
145 PM CDT SUN JUL 19 2009
TXZ104-191915-
COLLIN TX-
145 PM CDT SUN JUL 19 2009
...SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHERN COLLIN COUNTY
AT 145 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES EAST OF ALLEN...MOVING SOUTHEAST AT 5
MPH.
PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.
LAT...LON 3320 9644 3301 9638 3299 9683 3322 9684
TIME...MOT...LOC 1845Z 313DEG 6KT 3309 9661
85/NH
Event by event
9 hail, 3 thunderstorm wind, 2 lightning. Local standard time, as filed.
Thunderstorm Wind, Collin
- When
- July 19, 1:13 PM CST
- Where
- Collin County, 4 mi E of Plano
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Public
- Coordinates
- 33.020, -96.651
Estimated winds of 58 mph were reported 4 miles east of Plano. Numerous tree limbs were down and a car dealership awning was ripped off. The metal roof of a building was trying to lift off.
Hail, Collin
- When
- July 19, 1:15 PM CST
- Where
- Collin County, 0.65 mi NE of Parker
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 33.057, -96.612
Penny size hail was reported at the intersection of FM 5484 and Murphy Rd in the city of Murphy.
Lightning, Collin
- When
- July 19, 1:15 PM CST
- Where
- Collin County, 0.35 mi ESE of Lucas
- Property damage
- $405,000
- Reported by
- Newspaper
- Coordinates
- 33.078, -96.575
Lightning started a house fire on Santiago Trail in the Seis Lagos area near Lucas.
Lightning, Collin
- When
- July 19, 1:20 PM CST
- Where
- Collin County, 1.77 mi E of Murphy
- Property damage
- $200,000
- Reported by
- Newspaper
- Coordinates
- 33.021, -96.590
Lightning started a house fire on Claybrook in Wylie. Damage occurred to the attic and second story of the home.
Hail, Denton
- When
- July 19, 1:30 PM CST
- Where
- Denton County, 1.75 mi W of Corinth
- Measured
- 1.75 in hail
- Property damage
- $4,000
- Reported by
- Trained Spotter
- Coordinates
- 33.155, -97.100
Golfball size hail fell 1 mile east-southeast of the intersection at Teasley Ln and Robinson Rd.
Hail, Dallas
- When
- July 19, 1:44 PM CST
- Where
- Dallas County, 0.69 mi S of Garland
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 32.910, -96.630
Quarter to Golfball size hail fell in the city of Garland.
Hail, Dallas
- When
- July 19, 1:47 PM CST
- Where
- Dallas County, 0.9 mi SW of Sachse
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.970, -96.580
Quarter size hail fell in the city of Sachse.
Hail, Dallas
- When
- July 19, 1:57 PM CST
- Where
- Dallas County, 0.69 mi S of Garland
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.910, -96.630
Quarter size hail fell in the city of Garland.
Hail, Tarrant
- When
- July 19, 2:45 PM CST
- Where
- Tarrant County, 2.84 mi NW of Keller
- Measured
- 0.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 32.956, -97.288
Penny size hail fell 3 miles northwest of Keller.
Hail, Leon
- When
- July 19, 3:00 PM CST
- Where
- Leon County, 4.87 mi S of Buffalo
- Measured
- 1.75 in hail
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 31.400, -96.060
Golfball size hail fell 4 miles south of the town of Buffalo.
Thunderstorm Wind, Tarrant
- When
- July 19, 3:01 PM CST
- Where
- Tarrant County, Keller
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 32.930, -97.250
Wind gusts up to 60 mph were reported in Keller. Pea size hail also fell.
Thunderstorm Wind, Tarrant
- When
- July 19, 4:15 PM CST
- Where
- Tarrant County, (Fwh)carswell Afb Ft
- Measured
- 53 kt (61 mph) measured gust
- Property damage
- $3,000
- Reported by
- AWOS
- Coordinates
- 32.770, -97.450
A 61 mph wind gust was measured at the Fort Worth Naval Air Station (KNFW).
Hail, Henderson
- When
- July 19, 5:02 PM CST to 5:04 PM CST
- Where
- Henderson County, 6.47 mi ESE of Fincastle
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 32.090, -95.470
Penny to Quarter size hail fell in the town of Berryville.
Hail, Anderson
- When
- July 19, 5:06 PM CST
- Where
- Anderson County, 0.69 mi N of Frankston
- Measured
- 1.75 in hail
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 32.060, -95.500
Golfball size hail fell in the town of Frankston.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Arizona, July 19, 2009$250,000 · 90 kt wind · 1 event
- Hail and Damaging Winds in Texas, July 19, 2009$50,000 · 2.75 in hail · 8 events
- Hail and Damaging Winds in Texas, July 19 to 20, 2009$50,000 · 0.75 in hail · 4 events
- Damaging Wind in Texas, July 19, 2009$50,000 · 1 event
- Damaging Winds in Arizona, July 19, 2009$22,000 · 60 kt wind · 2 events
- Dust Devil in Maryland, July 19, 20091 injured · $1,000 · 1 event
- Lightning Strike in Arizona, July 19, 20091 injured · $5,000 · 1 event
- Hail and Damaging Winds in Florida, July 19, 2009$500 · 61 kt wind · 7 events
- Hail in North Dakota, July 19 to 20, 20091.5 in hail · 7 events
- Marine Thunderstorm Winds and Waterspout in South Atlantic Coastal Waters, July 19, 200961 kt wind · 5 events
- Hail and Damaging Wind in North Dakota, July 19, 20091.5 in hail · 5 events
- Hail in Colorado, July 19, 20091 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186513, 186371, 186923, 186922, 186368, 186369, 186370, 186376, 186377, 186381, 186516, 186518, 186378, 186380.